Thomas Jefferson University Hospital Philadelphia, Pennsylvania
Award: Presidential Poster Award
Christine Shieh, MD, Divya Chalikonda, MD, Peter D. Block, MD, MSc, Brianna Shinn, MD, C. Andrew Kistler, MD, PharmD; Thomas Jefferson University Hospital, Philadelphia, PA
Introduction: Immune checkpoint inhibitors (ICIs) are a monoclonal antibody-based platform that has become a mainstay in multiple cancer treatment regimens. ICIs augment immune cell function to promote anti-tumor responses, but can inadvertently precipitate immune-related adverse events (irAEs). These adverse events can affect any organ system, with the gastrointestinal tract being one of the most common sites. With increased use of ICIs, several aspects of their irAEs remain unclear, including frequency, associated risk factors, approach to treatment, and time frame of presentation. Our study aimed to identify GI toxicities associated with specific ICIs and to describe the prevalence, management, and treatment outcomes of each GI AE. Methods: Patients greater than 18 years old with a solid tumor cancer who underwent treatment with ICIs between 04/01/2011 and 08/01/2019 were identified within Jefferson Health’s multi-center electronic health records. Charts were reviewed for GI AEs related to the respective ICI. Clinical data including interventions, treatment duration, and outcomes were recorded from these charts. Results: 101 patients met inclusion criteria. 27/101 (26.7%) experienced a GI AE, where transaminitis 10/27 (34.5%) and 11/27 colitis (37.9%) were most prevalent (Figure 1). The majority of GI AEs were experienced within 1 to 3 months of starting ICI therapy (Figure 2). Most patients treated with the Nivolumab + Ipilimumab combination experienced a GI AE (Figure 3). Separately, 23.5% of patients on Nivolumab alone and 16.7% on Pembrolizumab alone had a GI AE. 14/27 (52%) of patients required some form of treatment. ICI treatment was resumed in 15/27 (55.6%) patients following resolution of AEs, though the highest discontinuation rates occurred in those with colitis (10/11, 91%). Discussion: The majority of patients with GI AEs developed symptoms early on in their treatment course and were able to continue their ICI after their symptoms resolved. More than half of patients required treatment, with a disproportionate amount in the colitis group. Most patients outside of those with colitis were able to resume their ICI. The development of ICI related GI AEs has a significant impact on clinical outcomes and requires future studies aimed at prevention and treatment optimization.
Box and whisker plot depicting length of time on immunotherapy regimen before experiencing side effect
Distribution of side effects by immunotherapy regimen
Disclosures: Christine Shieh indicated no relevant financial relationships. Divya Chalikonda indicated no relevant financial relationships. Peter Block indicated no relevant financial relationships. Brianna Shinn indicated no relevant financial relationships. C. Andrew Kistler indicated no relevant financial relationships.